Texas, 2019Tornado and Flooding in Texas, June 23 to 24, 2019
June 23 to 24, 2019 · NWS SJT · 33 events in 11 counties and zones
Outflow boundaries interacted with extreme instability to trigger the development of a severe thunderstorms. There were reports of a tornado, large hail, damaging winds and flash flooding with this storm system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries interacted with extreme instability to trigger the development of a severe thunderstorms. There were reports of a tornado, large hail, damaging winds and flash flooding with this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 23, 1:56 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
256 PM CDT Sun Jun 23 2019
.SHORT TERM...
(Tonight and Monday)
This afternoon a triple point surface low was located just northwest
of Rotan or near Spur. The dryline extends from the surface low near
Spur to near Midland and southwestward, while the cool front extends
east of the surface low across Haskell and Throckmorton. Surface
based CAPEs east and southeast of the triple point ranged from 5000
to 5500 J/KG and surface dewpoints were in the upper 60s and lower
70s. As heating continues, expect storms to form this afternoon and
tonight. Some of these storms will develop explosively and become
severe mainly along and north of I20 and produce large hail greater
than 2 inches in diameter, damaging winds and a possible tornado.
Wind shear is low, however this high CAPE environment will result in
very powerful updrafts. As the main upper trough axis shifts across
the area later today, expect discrete storms to form at first and
then evolve into an MCS this evening and overnight producing
damaging winds. The MCS should track southeastward toward Coleman,
Brownwood, Brady and San Saba later this evening and tonight.
Any leftover residual outflow boundary or front will result in the
redevelopment of thunderstorms tomorrow afternoon and evening over a
large part of West Central Texas. An isolated storm could also
become severe.
.LONG TERM...
(Monday night through Sunday)
Will keep rain chances going into Monday night...as models continue
to indicate scattered showers and thunderstorms lingering into
the evening/overnight hours across the forecast area. A few
showers and storms may develop during the afternoon on Tuesday
generally across the southeast half of the forecast area. Tuesday
night models indicate another possible disturbance in the
northwesterly flow tracking across the Big Country so will keep a
slight chance of PoPs going across the northern half of the CWA.
Wednesday onward models build the mid to upper level over west
Texas resulting in mainly dry conditions. Afternoon highs will
be around seasonal normals in the lower to mid 90s, with
overnight lows in the upper 60s to lower 70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 68 90 68 90 / 50 20 20 20
San Angelo 69 95 70 93 / 50 40 20 20
Junction 72 93 70 90 / 40 40 30 30
Brownwood 69 90 69 88 / 70 50 30 20
Sweetwater 67 91 69 91 / 30 10 20 10
Ozona 70 93 69 88 / 30 20 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/42
Hazardous weather outlook, Jun 23, 1:35 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Sun Jun 23 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Sun Jun 23 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms will be possible this afternoon and through
the overnight hours mainly along and north of a line from Robert
Lee to Brady to San Saba. This includes all the area along and
north of Interstate 20. Strong damaging winds, large hail, and
frequent lightning will be the main hazards.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms may develop on Monday and Tuesday,
mainly across the Concho Valley and Hill Country. A few storms may
become severe and produce damaging winds, very heavy rain and
lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely.
In the hours before
Special weather statement, Jun 23, 1:53 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
253 PM CDT Sun Jun 23 2019
TXZ098-099-232030-
Haskell TX-Throckmorton TX-
253 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, or 15 miles east of Munday, moving northeast
at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Haskell and northwestern Throckmorton Counties, including the
following locations... Us-277 Near The Haskell-
Knox County Line and Us-183 Near The Throckmorton-Baylor County Line.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3313 9951 3334 9974 3340 9964 3340 9906
TIME...MOT...LOC 1953Z 231DEG 24KT 3339 9937
Daniels
Special weather statement, Jun 23, 2:54 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
354 PM CDT Sun Jun 23 2019
TXZ098-099-232145-
Haskell TX-Throckmorton TX-
354 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HASKELL AND NORTHERN
THROCKMORTON COUNTIES UNTIL 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, or 15 miles west of Throckmorton, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Haskell and
northern Throckmorton Counties, including the following locations...
Us-183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3329 9896 3302 9966 3319 9982 3340 9947
3339 9895
TIME...MOT...LOC 2054Z 240DEG 31KT 3324 9943
DanielsSpecial weather statement, Jun 23, 3:22 PM CST, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
422 PM CDT Sun Jun 23 2019
TXZ049-054-113-127-232200-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
422 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES UNTIL
500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Trent around 450 PM CDT.
Merkel and Noodle around 500 PM CDT.
Other locations impacted by this storm include Stith, Gannon, Truby,
Lake Sweetwater and Camp Boothe Oaks.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3232 10048 3258 10051 3278 9996 3240 9981
TIME...MOT...LOC 2121Z 252DEG 28KT 3247 10039
Daniels
Special weather statement, Jun 23, 3:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
431 PM CDT Sun Jun 23 2019
TXZ054-232200-
Nolan TX-
431 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOLAN COUNTY UNTIL 500 PM
CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 11 miles southwest of Roscoe, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Maryneal around 445 PM CDT.
Other locations impacted by this storm include The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147 and Camp Boothe Oaks.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3223 10019 3219 10066 3234 10067 3238 10066
3248 10033
TIME...MOT...LOC 2131Z 252DEG 28KT 3230 10063
DanielsSpecial weather statement, Jun 23, 3:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
452 PM CDT Sun Jun 23 2019
TXZ099-232230-
Throckmorton TX-
452 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THROCKMORTON COUNTY
UNTIL 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Throckmorton, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Elbert around 520 PM CDT.
Other locations impacted by this storm include Us-
183 Near The Throckmorton-Baylor County Line.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
LAT...LON 3339 9895 3337 9895 3324 9896 3317 9929
3335 9936 3340 9921
TIME...MOT...LOC 2152Z 251DEG 28KT 3329 9924Event by event
22 hail, 8 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.
Hail, Nolan
- When
- June 23, 4:02 PM CST to 4:04 PM CST
- Where
- Nolan County, 1.5 mi SSW of Sweetwater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.450, -100.410
The public reported quarter size hail along Interstate 20, on the south side of Sweetwater.
Thunderstorm Wind, Taylor
- When
- June 23, 4:59 PM CST to 5:00 PM CST
- Where
- Taylor County, Abilene
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.450, -99.730
A trained spotter estimated winds gusting to 60 mph at Abilene Christian University.
Thunderstorm Wind, Taylor
- When
- June 23, 5:02 PM CST to 5:03 PM CST
- Where
- Taylor County, 2.38 mi NNE of Wylie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.410, -99.750
A member of the public posted pictures on social media of several large tree limbs knocked down by damaging thunderstorm winds.
Thunderstorm Wind, Taylor
- When
- June 23, 5:03 PM CST to 5:04 PM CST
- Where
- Taylor County, 2.23 mi SE of Abilene Bttrfld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.510, -99.750
An amateur radio operator reported 1 to 3 inch tree limbs down at Interstate 20 and Old Anson Road. There were also reports of some power outages at Winters Freeway and North 1st Street.
Thunderstorm Wind, Taylor
- When
- June 23, 5:09 PM CST to 5:11 PM CST
- Where
- Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.410, -99.680
Hail, Taylor
- When
- June 23, 5:18 PM CST to 5:20 PM CST
- Where
- Taylor County, 1.88 mi ENE of Wylie
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.390, -99.740
The broadcast media passed along a report of quarter size hail in south Abilene on social media.
Flood, Taylor
- When
- June 23, 5:22 PM CST to 7:22 PM CST
- Where
- Taylor County, 2.51 mi SW of Abilene to 2.55 mi NE of Wylie
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.423, -99.759
The public reported some street flooding near the mall in Abilene.
Flood, Taylor
- When
- June 23, 5:22 PM CST to 7:22 PM CST
- Where
- Taylor County, 2.35 mi SW of Hamby to 3.64 mi S of (Abi)abilene Muni Ar
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.500, -99.662
A trained Skywarn Spotter reported flooding on East North 10th Street, between Loop 322 and Judge Ely. He approximated 6 to 8 inches of water over the road.
Hail, Taylor
- When
- June 23, 5:23 PM CST to 5:25 PM CST
- Where
- Taylor County, 2.15 mi NNW of Buffalo Gap
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.310, -99.830
Hail, Taylor
- When
- June 23, 5:23 PM CST to 5:25 PM CST
- Where
- Taylor County, 0.9 mi NW of Buffalo Gap
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.290, -99.830
Thunderstorm Wind, Callahan
- When
- June 23, 5:28 PM CST to 5:29 PM CST
- Where
- Callahan County, 0.69 mi N of Clyde
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.410, -99.500
The Clyde Volunteer Fire Department estimated winds gusting to 65 mph.
Hail, Jones
- When
- June 23, 5:28 PM CST to 5:30 PM CST
- Where
- Jones County, 1.16 mi W of Stamford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -99.800
Thunderstorm Wind, Callahan
- When
- June 23, 6:47 PM CST to 6:50 PM CST
- Where
- Callahan County, 0.58 mi E of Baird
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -99.390
A strong downburst of winds from a thunderstorm resulted in straight line wind damage across the town of Baird. These damaging thunderstorm winds uprooted large trees, blew down power lines and removed a few roofs from buildings. Most of the damage was blown to the north and northeast direction across the City of Baird. The damaging winds also damaged a feed mill in Baird.
Hail, Brown
- When
- June 23, 9:58 PM CST to 10:00 PM CST
- Where
- Brown County, 1.5 mi SSE of Byrd
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.900, -99.020
A trained spotter reported golf ball size hail on the north side of Lake Brownwood.
Hail, Concho
- When
- June 24, 4:01 PM CST to 4:03 PM CST
- Where
- Concho County, 2.16 mi SSW of Eola
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.370, -100.090
Hail, Sterling
- When
- June 24, 4:12 PM CST to 4:14 PM CST
- Where
- Sterling County, 0.91 mi NE of Sterling City
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -100.990
The Sterling County Sheriffs Office reported golf ball size hail.
Hail, Sterling
- When
- June 24, 4:19 PM CST to 4:21 PM CST
- Where
- Sterling County, 0.91 mi NE of Sterling City
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.840, -100.990
Hail, Tom Green
- When
- June 24, 4:24 PM CST to 4:26 PM CST
- Where
- Tom Green County, 1.38 mi S of Vancourt
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 31.330, -100.180
Tornado, Concho
- When
- June 24, 5:02 PM CST to 5:04 PM CST
- Where
- Concho County, 16.16 mi WSW of Eden to 16.67 mi WSW of Eden
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 250 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.147, -100.110
A storm chaser reported and videotaped this cone tornado. A large dust whirl estimated about 250 yards wide could be seen at the base. It was on the ground for at least two minutes, it moved very little and remained in open country.
Hail, Tom Green
- When
- June 24, 5:13 PM CST to 5:15 PM CST
- Where
- Tom Green County, 2.46 mi WSW of Wall
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.360, -100.360
Hail, Coke
- When
- June 24, 5:15 PM CST to 5:17 PM CST
- Where
- Coke County, 13.7 mi SSW of Edith
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.730, -100.720
Hail, Tom Green
- When
- June 24, 5:23 PM CST to 5:24 PM CST
- Where
- Tom Green County, 3 mi NNE of San Angelo Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.520, -100.480
Hail, Tom Green
- When
- June 24, 5:28 PM CST to 5:30 PM CST
- Where
- Tom Green County, 4.31 mi NNW of San Angelo Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.540, -100.520
Hail, Tom Green
- When
- June 24, 5:34 PM CST to 5:36 PM CST
- Where
- Tom Green County, 3.03 mi WSW of Pecan Station
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.310, -100.500
Hail, Tom Green
- When
- June 24, 5:38 PM CST to 5:40 PM CST
- Where
- Tom Green County, 4.55 mi SW of Christoval
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.150, -100.550
Hail, Tom Green
- When
- June 24, 5:39 PM CST to 5:41 PM CST
- Where
- Tom Green County, 3.65 mi SSW of Christoval
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.150, -100.520
Hail, Tom Green
- When
- June 24, 5:44 PM CST to 5:46 PM CST
- Where
- Tom Green County, 0.59 mi W of Goodfellow Afb
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.430, -100.410
Hail, Tom Green
- When
- June 24, 5:45 PM CST to 5:47 PM CST
- Where
- Tom Green County, 0.91 mi NE of Goodfellow Afb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.440, -100.390
Hail, Tom Green
- When
- June 24, 5:45 PM CST to 5:47 PM CST
- Where
- Tom Green County, 5.69 mi ESE of Carlsbad
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 31.570, -100.540
Thunderstorm Wind, Menard
- When
- June 24, 5:47 PM CST to 5:50 PM CST
- Where
- Menard County, 11.01 mi NNW of Ft McKavett
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 30.984, -100.146
A roof was lifted from a residence by damaging thunderstorm winds.
Hail, Tom Green
- When
- June 24, 5:50 PM CST to 5:52 PM CST
- Where
- Tom Green County, 4.91 mi ESE of Carlsbad
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.580, -100.550
The member of the public posted a photo of the hail via Tweetdeck.
Thunderstorm Wind, Tom Green
- When
- June 24, 5:55 PM CST to 5:56 PM CST
- Where
- Tom Green County, 2.38 mi SSE of San Angelo Res
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -100.480
Law enforcement reported 5 power poles blown down. Winds were estimated at 60 mph.
Hail, Coleman
- When
- June 24, 7:40 PM CST to 7:42 PM CST
- Where
- Coleman County, 3.59 mi E of Talpa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.780, -99.660
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 23, 20194 deaths · 1 event
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Heat in Texas, June 23, 20191 death · 1 event
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
- Damaging Winds in Missouri, June 23, 2019$157,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832179, 832181, 832180, 832183, 832184, 832182, 832186, 832187, 832188, 832189, 832185, 832190, 832197, 832191, 832192, 832193, 832194, 832195, 839304, 832196, 832208, 832198, 832199, 832200, 832201, 832202, 832203, 832204, 832209, 839723, 832205, 832207, 832206.